Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 221, NWS Paducah, KY

July 9, 2003Daviess County, Henderson County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 9, 2003, 3:35 PM CDT for Daviess County, Henderson County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2003, 3:35 PM CDT (20:35 UTC)
Expired
Jul 9, 2003, 4:15 PM CDT
In force
40 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Daviess County, KY, Henderson County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:00 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT WED JUL 9 2003

KPAH 88D PRETTY FULL W/SCT CONVECTION...MAINLY DIURNAL. WHILE THERE
COULD CONTINUE TO LINGER SOME CONVECTION OVERNIGHT...THINK THE
MAJORITY OF THE PCPN WL BE BROKEN INTO TWO...IE THE DIURNAL CONVECTION
WL DIMINISH W/SUNSET...THEN ANOTHER ROUND BE EXPECTED LATE TONIGHT N
AND W AS THE COLD FRONT APPROACHES. PCPN WL BE FRONTAL TOMORROW BUT
ENHANCED VIA DIURNAL HEATING...ESP IN THE EAST...WHERE FRONT WL BE
LATER TO PASS. WL LINGER SMALL POP SE INTO EARLY THU NIGHT AS ALL
MODELS SYNCHRONIZING NOW W/TIMING. GFS AND TO A LESSER EXTENT ETA
PAINTING SOME DECENT QPF BUT WITH FRONT MOVING ON THRU AND AREA SO
DRY DONT ANTICIPATE WIDESPREAD SIGNIFICANT FLOODING. SPC DOES HOLD
SLGT RISK OVER FA OR PTNS OF IT THRU FROPA.

EXPECT POST FRONTAL AIR MASS TO BE DRY ENOUGH TO INHIBIT NW FLOW
TYPE CONVECTIVE POSSIBILITIES...AT LEAST IN THE SHORT TERM. BY SUN
TDS MAY REBOUND ENOUGH TO ALLOW WEAK UPR TROF SCENARIO TO TOUCH OFF
A FEW DIURNAL STORMS...SO WL INSERT A SMALL CHC POP THEN. OTHERWISE
WL KEEP THE REMAINDER OF THE FCST DRY...ALTHOUGH W/THE WLY-NWLY FLOW
ALOFT THERE COULD BE SOME SMALL CHANCE TYPE POPS THAT SNEAK IN W/TIME.

WITH NCEP IN BACKUP MODE WL PRETTY MUCH KEEP TEMPS AS IS W/MINOR
TWEEKS...IF NECESSARY...WHEN NEW GUIDANCE BECOMES AVAIL CLOSER TO
PRESS TIME.

.PAH...NONE.
Hazardous weather outlook, Jul 9, 11:58 AM CDT, 3 hours 37 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1158 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FOR TODAY. ONE OR
TWO OF THESE MAY BECOME SEVERE...BUT THE GREATEST CONCERN FOR SEVERE
WEATHER WILL BE OVERNIGHT IN ADVANCE OF AN APPROACHING COLD FRONT.
DAMAGING WINDS WILL BE THE GREATEST SEVERE WEATHER HAZARD TONIGHT.

AN ADDITIONAL CONCERN FOR TODAY WILL BE THE HEAT INDEX. THE
COMBINATION OF HEAT AND HUMIDITY WILL YIELD VALUES THIS AFTERNOON
NEAR 100 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY INTO THURSDAY NIGHT THE COLD FRONT WILL CONTINUE ITS MARCH
ACROSS THE REGION. THUNDERSTORMS...SOME WITH DAMAGING WINDS...WILL
CONTINUE TO BE A HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THURSDAY.

MY/DFS

In the hours before

Local storm report, Jul 9, 2:44 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0201 PM    EVANSVILLE                IN   60 MPH WIND GUST
07/09/03   VANDERBURGH                    WIND GUST AT AIRPORT
                                          ESTIMATED IN EXCESS OF 60
                                          MPH BY NWS OFFICIAL

0203 PM    EVANSVILLE                IN   60 MPH WIND GUST
07/09/03   VANDERBURGH                    WIND GUST OF 56
                                          KNOTS...OR 63 MPH AT
                                          EVANSVILLE
                                          AIRPORT...MEASURED BY NWS
                                          OBSERVING EQUIPMENT

0202 PM    EVANSVILLE                IN   0.75 INCH HAIL
07/09/03   VANDERBURGH                    DIME SIZE HAIL AT AIRPORT
                                          REPORTED BY LOCAL MEDIA

0217 PM    EVANSVILLE                IN   FLOODING
07/09/03   VANDERBURGH                    ST. JOSEPH ROAD AT
                                          FRANKLIN ROAD...WATER
                                          OVER THE TOPS OF CARS.
                                          OTHER SECTIONS THE ROAD
                                          IMPASSABLE REPORTED BY
                                          VANDERBURGH COUNTY DES

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:14 PM CDTSevere Thunderstorm WarningPAHHenderson46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.